Statistics from Altmetric.com
A 58 year old man with no previous cardiac history presented to the coronary care unit with an acute inferoposterior myocardial infarction. Fibrinolysis with alteplase (rt-PA) was started within two hours following symptom onset. Reperfusion was monitored with a 12 lead ST monitor (Surveyor, Mortara, Italy). After a transient recovery and re-elevation (caused by atropine administration), the ST segment repeatedly (16 times) waxed and waned, over a fixed cycle of about four minutes (see lead D3 ST trend on right side of panel). Cyclic oscillations became progressively wider, despite the mean ST segment value progressively decreasing. The phenomenon was exacerbated after glyceryl trinitrate (TNG) infusion, that was thereafter re-introduced at a dose of up to 300 μg/min. After 90 minutes, the ST segment level in lead D3 recovered from 0.5 mV to 0.16 mV. The patient's chest pain gradually diminished and disappeared with no correlation with ECG. Troponin I peak (25.6 ng/ml) was recorded 10 hours after symptoms onset, and then rapidly decreased. The patient was discharge after five days after following a normal clinical course.
The nature of this intermittent closing and opening of the infarct coronary artery is not known. The presence of periodism and its relation with nitrate withdrawal and readministration should indicate a vasomotor mechanism, rather than a thrombotic phenomenon. This case supports the superiority of continuous ST segment monitoring over single ECGs in assessing ST segment resolution during fibrinolysis.